Article Text

Myoclonus induced by tacrine
  1. S ABILLEIRA,
  2. ML VIGUERA,
  3. F MIQUEL
  1. Department of Neurology, Hospital General Universitari de la Vall d′Hebron, Barcelona, Spain
  1. Dr Sònia Abilleira, Department of Neurology, Hospital General Universitari de la Vall d’Hebrón, Pg Vall d’Hebrón 119–129, 08035 Barcelona, Spain.

Statistics from Altmetric.com

Several adverse effects of tetrahydroaminoacridine, or tacrine, have been reported since 1986, when Summers and colleagues described that its use could lead to an improvement in cognitive defects in patients with Alzheimer’s disease. The most common of them are hepatic toxicity, which makes liver function monitoring necessary, and cholinergic effects. Convulsions have also been described.1 We report on a patient with moderate Alzheimer’s disease who presented with non-epileptic myoclonus during treatment with tacrine.

The patient was a 68 year old woman who had been diagnosed with dementia of probable Alzheirmer’s type four years previously. A mini mental test examination score was 12 points. She had no other disease and was treated with clometiazole. She had no history of epilepsy or myoclonus related to dementia. Four days before admission she had started treatment with 40 mg tacrine daily and 24 hours later she progressively developed generalised uncontrolled abnormal movements, affecting all her limbs and her mouth. These abnormal movements were non-rhythmic, with a spontaneous presentation, although they could be brought on by touch and sound. They were suggestive of myoclonus and were reduced after treatment with clonazepam. Blood analyses were normal. Brain MRI showed a moderate degree of cortical and subcortical atrophy and EEG showed mild and diffuse neuronal disfunction with an absence of spikes. Myoclonus disappeared 24 hours after withdrawal of tacrine. A few months later, tacrine was restarted to confirm the causative relation. She developed generalised myoclonus during the next 48 hours.

To our knowledge, non-epileptic myoclonus may appear in 20%–30% of patients with very advanced Alzheimer’s disease, but non-epileptic myoclonus in association with tacrine in humans has not been previously reported. Tacrine is a centrally active non-competitive reversible acetylcholinesterase inhibitor and its action results in a prolongation of cholinergic activity.2 Svejdova et alreported that non-epileptic myoclonus was induced in baboons (Papio papio) by 7-MEOTA (7-methoxytacrine, a tacrine derivative).3 They speculated about a possible anticholinergic effect of 7-MEOTA by an antagonistic action on the muscarinic acetylcholine receptors. This effect has also been suggested by other authors.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.